Alert archive / North Dakota / Wind Advisories in 2018
Wind Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 3, 2018, 1:54 AM MDT for 11 counties in North Dakota. It took effect at Oct 3, 2018, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 1:54 AM MDT (07:54 UTC)
- In effect from
- Oct 3, 2018, 12:00 PM MDT
- Expired
- Oct 3, 2018, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282 WWUS73 KBIS 030754 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 254 AM CDT Wed Oct 3 2018 NDZ037-040>048-050-051-031600- /O.NEW.KBIS.WI.Y.0009.181003T1800Z-181004T0000Z/ Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 254 AM CDT Wed Oct 3 2018 /154 AM MDT Wed Oct 3 2018/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening. * TIMING...Wednesday afternoon and evening. * WINDS...Sustained winds around 35 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AJ
3 follow-up statements
858 WWUS73 KBIS 031435 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 935 AM CDT Wed Oct 3 2018 NDZ037-040>048-050-051-032245- /O.CON.KBIS.WI.Y.0009.181003T1800Z-181004T0000Z/ Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 935 AM CDT Wed Oct 3 2018 /835 AM MDT Wed Oct 3 2018/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING... * TIMING...Wednesday afternoon and evening. * WINDS...Sustained winds around 35 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ waa
765 WWUS73 KBIS 031959 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 259 PM CDT Wed Oct 3 2018 NDZ037-040>048-050-051-040000- /O.CON.KBIS.WI.Y.0009.000000T0000Z-181004T0000Z/ Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 259 PM CDT Wed Oct 3 2018 /159 PM MDT Wed Oct 3 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... * TIMING...Wednesday afternoon and early evening. * WINDS...Sustained winds around 35 mph with gusts to 45 mph. * IMPACTS...Difficult travel for high profile vehicles. Working on elevated surfaces will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ waa
995 WWUS73 KBIS 040009 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 709 PM CDT Wed Oct 3 2018 NDZ037-040>048-050-051-040115- /O.EXP.KBIS.WI.Y.0009.000000T0000Z-181004T0000Z/ Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 709 PM CDT Wed Oct 3 2018 /609 PM MDT Wed Oct 3 2018/ ...WIND ADVISORY HAS EXPIRED... Sustained winds and gusts across southern North Dakota have weakened to below wind advisory criteria. However, northwest winds of between 25 mph to 35 mph will continue for the next few hours before diminishing. $$ KS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:32 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Oct 2, 11:32 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1232 AM CDT Wed Oct 3 2018 .UPDATE... Issued at 1227 AM CDT Wed Oct 3 2018 No major changes this update. Adjusted the timing/location of precipitation chances a bit to account for the latest trends. The main area of rain currently across central North Dakota will shift northeastward tonight leaving a rather dry period for southwest and central North Dakota. As the main wave enters later tonight/early tomorrow morning precipitation will enter northwestern North Dakota and spread southeastward through the morning hours. This is also when rain may mix with or transition to snow. UPDATE Issued at 852 PM CDT Tue Oct 2 2018 Based on NDDOT webcam and surface observation trends, issued a Dense Fog Advisory through 12 UTC for northwest and far north central North Dakota. An advisory may be needed later tonight for south central North Dakota and the James River Valley. UPDATE Issued at 634 PM CDT Tue Oct 2 2018 Fog potential tonight, precipitation tonight and Wednesday, and strong winds on Wednesday highlight this update. Fog and drizzle continue to develop across south central North Dakota as of 00 UTC. The HRRR/NBM/RAP/GFSLamp through their 22 UTC iterations maintain the stratus and expand the fog through the night across the south central and James River Valley, and possibly towards the Dickinson and Hettinger areas. This seems likely given the observed trends with light southerly surface winds maintaining the low level moisture with dew points in the upper 40s and lower 50s. A Dense Fog Advisory may be needed. As of 00 UTC, a quasi-stationary front across western into far north central North Dakota will begin to propagate southeast as a cold front tonight, and clear the James River Valley by mid day Wednesday. Precipitation will increase on the cool side of this boundary late tonight into Wednesday morning with the arrival of the leading impulses ahead of the potent shortwave. Precipitation should be in the form of rain tonight across the north, transitioning to snow Wednesday morning along and north of US Highway 2. Across the southwest and south central, scattered rain showers are possible late tonight into Wednesday morning, with a thunderstorm not out of the question given the steep mid level lapse rates. Regarding winds for Wednesday, the 22 UTC RAP and 18 UTC NAM low level wind fields are stronger than the 18 UTC GFS in strong cold air advection and pressure rises behind the cold front. The NAM/RAP would support a Wind Advisory, especially south of US Highway 2. Will continue to monitor trends in the guidance through the evening. High temperatures on Wednesday are likely to be reached overnight, with falling temperatures through the day. && .SHORT TERM...(This evening through Wednesday) Issued at 111 PM CDT Tue Oct 2 2018 Concerns for this forecast period involve accumulating snow across northwest North Dakota late tonight and Wednesday morning, then gusty winds across much of central and southwest North Dakota Wednesday afternoon. First, the h500 flow is setting up to bring a shortwave trough from the northwest CONUS through the northern plains by Wednesday afternoon. This will set up broad lift across the region tonight and Wednesday morning. As the baroclinic zone slides south through the region tonight, we expect a brief period of enhanced vertical motion as isentropic lift and frontogenetic forcing briefly line up. Temperatures will be around the critical threshold for snow across the north central and northwest, where we expect one to two inches of accumulation across the far northern tier of counties from divide through Bottineau Wednesday morning. Second, subsidence behind the shortwave will enhance momentum transfer resulting in increasing northwest winds Wednesday afternoon. The NAM in particular indicates this, with potential wind gusts to 45 mph for one to 3 hours. However the GFS is more subdued, suggesting 25 to 35 mph winds. Will hold off on wind advisory for now. .LONG TERM...(Wednesday night through Tuesday) Issued at 111 PM CDT Tue Oct 2 2018 The extended forecast will encompass two periods of concern for early winter weather events. First, a negatively tilted h500 trough will migrate northeast into the northern plains from southern California on Thursday night and Friday, spreading precipitation across the region. Temperatures again will be near the critical threshold for rain and snow, with the possibility of accumulations mainly across the north and east central. The difference of one or two degrees in temperatures here will dictate more or less snow, so uncertainty remains high for how far south the snow will reach. The remainder of the long range will be dominated by a large slow moving upper low across the western CONUS. Much uncertainty remains with this feature, as models have been increasing the strength of a ridge over the east coast, which may hold up the progression of this low, per the European. If this becomes the favored solution then warmer air can be expected across the northern plains. If not, then the possibility of more accumulating snow exists per the GFS. Either way, the QPF from this storm will be rather substantial for this time of the year. Will continue to highlight the uncertainty in the weather messaging. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1227 AM CDT Wed Oct 3 2018 IFR/LIFR stratus and fog tonight. Rain will develop across northern North Dakota tonight, changing to snow Wednesday morning with IFR conditions. Scattered rain showers tonight into Wednesday morning southwest and south central. Strong northwest winds with gusts of 30-40 kts will develop Wednesday across most of western and central North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 7 AM CDT this morning for NDZ001>003- 009>011. && UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Oct 3, 1:48 AM MDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 248 AM CDT Wed Oct 3 2018 NDZ001>005-009>013-017>023-025-031>036-040800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- 248 AM CDT Wed Oct 3 2018 /148 AM MDT Wed Oct 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is possible across western and central North Dakota late this weekend into early next week. Considerable uncertainty exists, check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ037-040>048-050-051-040800- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 248 AM CDT Wed Oct 3 2018 /148 AM MDT Wed Oct 3 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Advisory has been issued Wednesday afternoon and early evening for southern North Dakota. See weather.gov/bis for more details. Accumulating snow is possible across western and central North Dakota late this weekend into early next week. Considerable uncertainty exists, check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AJ
In the hours before
Special weather statement, Oct 2, 8:54 PM MDT, 5 hours before
Special Weather Statement National Weather Service Bismarck ND 954 PM CDT Tue Oct 2 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 954 PM CDT Tue Oct 2 2018 /854 PM MDT Tue Oct 2 2018/ ...A LARGE VARIETY OF WEATHER ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT THROUGH WEDNESDAY... Areas of fog, dense at times, will continue to develop across far northwest and north central North Dakota, and also across the south central and James River Valley tonight into Wednesday morning. Scattered rain showers and thunderstorms will continue to impact areas south of North Dakota Highway 200 tonight. Severe weather is not expected. Rain will develop across the northwest and north central tonight. Rain is expected to change over to mostly snow generally along and north of US Highway 2 on Wednesday. One to two inches of accumulation are possible near the international border. High temperatures on Wednesday will likely be reached during the morning hours for most areas, with temperatures falling through the day in the wake of a strong cold front. Strong northwest winds will develop on Wednesday. The strongest winds, with gusts possibly over 45 mph, are forecast across the southwest and south central. PA PA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:51 PM MDT | Dense Fog Advisory | BIS | Burke, Divide, Mountrail, Renville, Williams | 5 hr |
Nearby
Wind Advisories in North Dakota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.